Georgia, 2003

Flash Flood in Georgia, July 5, 2003

July 5, 2003 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 5, 5:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 5, 5:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT SAT JUL 5 2003

UPDATED FOR AVIATION DISCUSSION (SEE BELOW)

.OVERVIEW...MORE OF THE SAME.  SURFACE RIDGE STAYS FLATTENED OVER
SOUTHEAST U.S. THROUGH THE EARLY WEEK AND EVEN EDGES WEST.  FRONT
APPROACHES STATE THURSDAY AND MAY STALL ACROSS CENTRAL GA.  RICH
TROPICAL MOISTURE WILL KEEP SCATTERED RW AND TSRA IN THE MIX EACH
DAY.

.SHORT TERM...THE DAILY BATTLE OF MORNING STRATUS GIVING WAY TO
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
WEAK SHORT WAVES WILL CONTINUE MOVING NORTH OVER STATE ON EASTERN
SIDE OF RIDGE.  SHORT-RANGE MODELS ALL BRING A MINOR SHORT WAVE
THROUGH TENNESSEE SUNDAY NIGHT...EACH WITH VARYING DEGREES OF
STRENGTH.  ETA SHEARS THIS INTO MULTIPLE VORT MAXES...LEAVING
TROFINESS IN N GA THROUGH MONDAY...WHILE GFS LIFTS THE SYSTEM INTO
MID-ATLANTIC.  EITHER WAY...HIER POPS IN ORDER FOR THE NORTH SUNDAY
EVENING.

WITH THIS STEADY STREAM OF VORT MAXES FROM THE SOUTH AND
WEST...AND THE DEEP MOISTURE NOT GOING ANYWHERE SOON...AFTERNOON
POPS WILL BE IN THE 40-60% RANGE...MAINLY BECAUSE OF RW-. AREAL
COVERAGE OF THUNDERSTORMS EACH DAY WILL BE DICTATED MAINLY BY
MESOSCALE BOUNDARIES DUE TO DIFFERENTIAL HEATING AND NORTHWARD
MOVING SEA BREEZES.  INSTABILITY REMAINS LIMITED THROUGH MONDAY AND
POCKETS OF 850 MB DRY AIR MANAGE TO SLIP ACROSS GA SUNDAY AND
MONDAY...SO NOT LOOKING AT ANYTHING MORE THAN CHANCE THUNDER.

FOR TEMPS...WILL NOT STRAY FAR FROM GUIDANCE.

.EXTENDED...MODELS ARE CONSISTENT IN BRINGING FRONT INTO GA ON
THURSDAY...ALTHO RECENT RUNS SHOW IT WEAKENING AND STALLING IN STATE
RATHER THAN PUSHING THROUGH AS ORIGINALLY PROGGED.  STALLING SEEMS
TO BE A MORE REASONABLE SOLUTION...AS THE BERMUDA RIDGE WILL BE
DIFFICULT TO OVERCOME.  THUS...HAVE MAINTAINED HIER POPS THURSDAY -
ESPECIALLY IN THE MORNING NORTH - AND REINTRODUCED THEM ON FRIDAY IN
THE SOUTH.  HAVE LOWERED MAX TEMPS ON FRI...PERHAPS A BIT TOO
FAR...BUT WILL ANTICIPATE FRONTAL PASSAGE AND COOLING INTO THE MID
80S.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 85 72 88 / 50 50 30 30
KAHN 69 86 71 88 / 40 30 30 30
KGVL 68 85 70 85 / 40 30 30 30
KRMG 69 89 71 89 / 50 50 30 30
KCSG 71 90 73 90 / 50 50 30 30
KMCN 70 89 73 89 / 30 50 30 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...
BERMUDA HIGH IS EXTENDING A BIT MORE INLAND OVER GEORGIA TODAY.
THIS SEEMS TO BE HINDERING SHOWER AND THUNDERSTORM DEVELOPMENT
OVER SOUTH AND CENTRAL GEORGIA...ALTHOUGH NOT SUPPRESSING IT
COMPLETELY. UNLESS WE SEE SOME LATE DEVELOPMENT...THIS MEANS WE WILL
PROBABLY START THE NIGHT WITH LOWER BOUNDRY LAYER RELATIVE HUMIDITY
THAN IN PAST COUPLE OF DIURNAL CYCLES. THIS MAY RESULT IN A LATER
DEVELOPMENT OF IFR CIGS...EXCEPT POSSIBLY AT ATL AND FTY WHERE
THERE HAS BEEN CONSIDERABLE SHOWER ACTIVITY THIS AFTERNOON.
LOOKING AT BRINGING IN THE LOWER CIGS AROUND 08Z-09Z AT MOST
LOCATIONS. MAYBE BIT EARLIER AROUND ATL.

 27/15
Hazardous weather outlook, Jul 5, 5:00 AM EST, 13 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

A FEW THUNDERSTORMS EXPECTED TODAY.

.SYNOPSIS...
SURFACE HIGH PRESSURE TO THE EAST OF THE REGION WILL KEEP LIGHT
SOUTHERLY WINDS.  WITH LITTLE CHANGE IN THE WEATHER PATTERN
TODAY...DAYTIME HEATING AND A MOIST ATMOSPHERE WILL POSE THE THREAT
FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY DOWNPOURS.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON.  DAYTIME HEATING AND PLENTIFUL MOISTURE WILL INCREASE
ATMOSPHERIC INSTABILITY THIS AFTERNOON.  LIFTED INDICES BETWEEN
MINUS 1 AND MINUS 3 ARE EXPECTED WITH CAPES BETWEEN 500 AND 1500.
THE BEST CHANCE FOR THUNDERSTORMS TO DEVELOP WILL BE ALONG AND SOUTH
OF A LINE FROM ATLANTA TO ATHENS FROM 2 PM TO 7 PM.  IN ADDITION...
THUNDERSTORMS THAT DEVELOP ALONG THE COASTAL SEA BREEZE IN FAR
SOUTHEAST GEORGIA DURING THE LATE AFTERNOON MAY MOVE WEST INTO AREAS
NEAR VIDALIA AND SWAINSBORO BETWEEN 5 PM AND 9 PM.  THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. WITH A SUMMER
LIKE WEATHER PATTERN PREVAILING...THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 91 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
July 5, 6:00 PM EST to 8:00 PM EST
Where
Polk County, Cedartown
Reported by
EMERGENCY MANAGER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Polk county 911 center reported that very heavy rain caused flooding of Georgia Highway 27 in Cedartown near the Wal Mart in the Lake Creek area. Several vehicles became stalled in the high water. There were also several roads in the city that were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334750.